Alert archive / Michigan / River Flood Advisories in 2017

River Flood Advisory 15, NWS Grand Rapids, MI

January 10, 2017Mason County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Jan 10, 2017, 10:44 PM EST for Mason County, Michigan. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 10:44 PM EST (03:44 UTC)
Expired
Jan 15, 2017, 7:00 PM EST
In force
5 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pere Marquette River near Scottville (SCTM4).

Action stage
4 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04122500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jan 10, 9:22 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 10, 9:22 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
922 PM EST Tue Jan 10 2017

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 325 PM EST Tue Jan 10 2017

Very windy conditions will develop late this afternoon through
this evening which will likely result in scattered power outages.
Another low pressure system will bring a mix of rain snow and even
a little sleet and light freezing rain Wednesday afternoon through
Wednesday night into Thursday. Snow accumulations will be very
light. Tranquil weather will return Thursday night through Friday
as high pressure builds in.

&&

.UPDATE...
Issued at 921 PM EST Tue Jan 10 2017

No real changes needed to the forecast for tonight. Wind advisory
is working out nicely with many locations seeing wind gusts up to
around 55 mph or so with the passage and immediately behind the
cold front. The cold front has moved through most of the area,
having just moved through Jackson just before 02z. We will hold on
to it at least for a couple of more hours with wind gusts still up
enough. We may be able to cancel it before midnight if winds come
down enough.

Pcpn is holding on a bit behind the front, but is now in the
process of diminishing. We have seen some snow mixing in with
times, mainly near KGRR and areas west. The pcpn will diminish before
enough cold air comes in to produce any appreciable accumulations.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM EST Tue Jan 10 2017

Primary short term fcst concerns involve determining how windy it
will become late this aftn/tonight and assessment of potential
for mixed pcpn Wednesday afternoon through midday Thursday.

Windy conditions will develop late this afternoon through tonight
as the 988 mb low near Madison WI continues to intensify and move
ne. A polling of 00Z/12Z bufkit wind profiles and mixing w/height
suggests wind gusts will reach 50 to 55 mph across our fcst area
this evening. Latest HRRR higher res wind gust fcst guidance
suggests highest gusts to around 45 kts will occur over our
southern fcst area around to shortly after 00Z this evening.

Based on all the aforementioned data we see this as a high end
wind advisory event and will run the wind advisory from 5 pm this
afternoon through 3 am Wednesday. It seems that the peak wind
gusts will already occur during the early to mid evening hours.
This will likely result in scattered power outages and some downed
tree limbs. Thx for extensive coord on headline decisions
APX/IWX/DTX.

In addition given that several locations across our northern fcst
area have already received 5 to near 6 inches of snow and that
some mixed pcpn is still being reported across our northern
counties we will leave the winter wx advisory unchanged and let it
run it's course thru 7 pm for our northern two tiers. Even as
pcpn gradually transitions to liquid form hazardous travel
conditions will continue for several more hours up there.

The next low pressure system will cause mixed pcpn to develop
Wednesday afternoon. P-type will be rain near to south of I-96
and a mix of rain and wet snow is expected across our northern
fcst area.

Pcpn will continue Wednesday night and the rain/snow line will
slowly shift south overnight as thermal profiles slowly cool. A
brief period of sleet/very light freezing rain is also possible.
Pcpn will linger into Thursday before tapering off Thursday
afternoon. Any snow/sleet/fzra accums would be really light with
around an inch or less of snow mainly well north of I-96.

Tranquil wx will return late Thursday afternoon through Thursday
night as high pressure begins to build in from the northwest.

.LONG TERM...(Friday through Tuesday)
Issued at 325 PM EST Tue Jan 10 2017

Active weather pattern will continue into the weekend and
beyond...with mid level energy rotating across Canada and the Great
Lakes region and a closed low off developing off of the California
coast.  The northern stream energy will be the primary driver of the
local weather...with a weaker impulse affecting the weather on
Saturday.  The system off of the California coast will move east
over the weekend...and cause another precipitation event Monday and
Tuesday.

Precipitation type will be the main concern in the extended portions
of the forecast.  Cold high pressure will be in place Friday through
the weekend.  The weak wave that will pass through on Saturday
should produce light snow...but the fast movement of the system and
limited moisture should reduce the impacts of this precipitation.
The event early next week may start as a wintry mix...but the
majority of the precipitation looks to be liquid for this event.

Friday will be the coldest day...with highs from the middle teens in
north central Michigan...to the middle 20s in the I-94 corridor.
Temperatures warm a few degrees each day...with highs on Tuesday in
the upper 30s to near 40 degrees.  Lows will range from the single
digits in north central Michigan to the middle teens south on
Saturday morning...warming to around freezing for Tuesday morning.

Thanks to LOT/APX/DTX/IWX for coordination/collaboration this
afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 650 PM EST Tue Jan 10 2017

Main impacts to aviation interests this evening are initially the
strong winds and MVFR conditions. The front is pressing through
the area, being just east of KGRR and near KAZO at 2345Z. This
front will likely bring a wind shift to the WSW and the highest
wind gusts to around 45-48 knots.

The rain will diminish an hour or two after the front moves
through with CIGS and VSBYS coming up. Can not rule out some
showers changing over to a little light snow before ending by
around 05z. Winds will then steadily diminish after about 02z or
so.

We will see the CIGS go VFR around or just after 06z tonight, and
last through much of the day on Wed. Rain will move back in later
in the period with MVFR-IFR conditions likely returning by the
end of this fcst period.

&&

.MARINE...
Issued at 325 PM EST Tue Jan 10 2017

A gale warning is now in effect through 7 am Wednesday. Southerly
winds will continue to increase to 40 to 45 gales and veer to the
southwest and then west this evening. Gales will continue
overnight.

&&

.HYDROLOGY...
Issued at 1147 AM EST Tue Jan 10 2017

Various ice jams on area rivers continue to be monitored. Warmer
temperatures, rainfall, and snow melt will combine to elevate
river levels for the remainder of the week. It is uncertain if
the ice jams will release given these circumstances. Typically we
need temperatures closer to 50 degrees for a few days to break
them up, if the ice is thick enough. Currently the jam downstream
of Robinson Township appears to be holding but the readings at
Robinson have been unchanged in the last 3 days, with stable ice
covering the river. Added flow behind the jam may back up river
levels if the jam doesn't break up. A Flood Watch has been issued
given the uncertainty in how the river will respond over the next
few days, with the possibility that a rise above flood stage may
occur. Another jam on the Grand River has occurred near the Fish
Ladder at Grand Rapids, which is backing up flow a bit. Currently
this backwater has reached Comstock Park. No flooding is occurring
at this time though rises above bankfull may occur as rain and
snow melt add to the levels.

Other jams are likely occurring on the Flat River near Smyrna and
also the Looking Glass River near Eagle. Combined rainfall and
snow melt will add to these river stages and further rises above
bankfull are likely.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 3 AM EST Wednesday for MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...Gale Warning until 7 AM EST Wednesday for LMZ844>849.

&&

UPDATE...NJJ
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MWS
AVIATION...NJJ
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Jan 10, 9:05 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EST TUE JAN 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
905 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HIGH WINDS WITH GUSTS OVER 50 MPH WILL STEADILY DIMINISH THROUGH
THE NIGHT.

WET ROADS COULD BECOME SLICK OVERNIGHT AS TEMPERATURES DROP BELOW
FREEZING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IMPACTS TO TRAVEL FROM SNOW AND FREEZING RAIN ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-110900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
905 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO MARINERS ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON WEDNESDAY.

OSTUNO NJJ

In the hours before

Local storm report, Jan 10, 6:06 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
01/10/2017  M61 MPH          LMZ846             MI   MESONET

            WXFLOW MESONET STATION GRAND HAVEN
            BREAKWATER /XGHL/.

&&

CAS
Local storm report, Jan 10, 6:25 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST EAST GRAND RAPIDS       42.95N 85.61W
01/10/2017  M52 MPH          KENT               MI   MESONET

            EAST GRAND RAPIDS HIGH SCHOOL.

&&

CAS
Local storm report, Jan 10, 7:11 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
711 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     NON-TSTM WND GST 2 NNW SAUGATUCK         42.68N 86.22W
01/10/2017  M53 MPH          LMZ845             MI   MESONET

            WXFLOW MESONET STATION SAUGATUCK BREAKWATER
            /XSTK/.

0626 PM     NON-TSTM WND GST 3 ENE KENTWOOD          42.89N 85.54W
01/10/2017  M53 MPH          KENT               MI   ASOS

            ASOS STATION GERALD R FORD INTL /GRR/.

0614 PM     NON-TSTM WND GST 2 NW BIG RAPIDS         43.72N 85.50W
01/10/2017  M47 MPH          MECOSTA            MI   AWOS

            AWOS STATION BIG RAPIDS ROBEN-HOOD ARPT
            /RQB/.

0640 PM     NON-TSTM WND GST 8 NNW LUDINGTON         44.05N 86.51W
01/10/2017  M47 MPH          MASON              MI   MESONET

            MESONET STATION BIG SABLE POINT /BSBM4/.

0644 PM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
01/10/2017  M46 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KZOO/BATTLE CREEK INTL AIRPORT
            /AZO/.

0630 PM     NON-TSTM WND GST 3 NE SHELBY             43.64N 86.33W
01/10/2017  M45 MPH          OCEANA             MI   MESONET

            MESONET STATION 4 SSE HART /C049/.

0630 PM     NON-TSTM WND GST 1 S LUDINGTON           43.95N 86.44W
01/10/2017  M43 MPH          MASON              MI   MESONET

            MESONET STATION LUDINGTON /LDTM4/.

0620 PM     NON-TSTM WND GST 3 WNW JACKSON           42.26N 84.46W
01/10/2017  M43 MPH          JACKSON            MI   ASOS

            ASOS STATION JACKSON COUNTY-REYNOLDS FIELD
            AIRPORT /JXN/.

0657 PM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
01/10/2017  M43 MPH          IONIA              MI   AWOS

            AWOS STATION IONIA COUNTY ARPT /Y70/.

0641 PM     NON-TSTM WND GST 2 N EDGEMONT PARK       42.78N 84.59W
01/10/2017  M40 MPH          CLINTON            MI   ASOS

            ASOS STATION CAPITAL CITY AIRPORT /LAN/.

0534 PM     NON-TSTM WND GST MARSHALL                42.26N 84.96W
01/10/2017  M40 MPH          CALHOUN            MI   AWOS

            AWOS STATION MARSHALL BROOKS FIELD /RMY/.

&&

CAS
Local storm report, Jan 10, 7:30 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND DMG 3 NW MASON              42.61N 84.48W
01/10/2017                   INGHAM             MI   EMERGENCY MNGR

            SEVERAL TREES DOWN ON ROADS AROUND THE
            COUNTY.

0715 PM     NON-TSTM WND DMG 3 N SARANAC             42.97N 85.21W
01/10/2017                   IONIA              MI   AMATEUR RADIO

            NUMEROUS TREES DOWN. OVER 1000 CUSTOMERS
            WITHOUT POWER AROUND THE COUNTY.

0720 PM     NON-TSTM WND DMG 2 ENE BEECHWOOD         42.81N 86.09W
01/10/2017                   OTTAWA             MI   911 CALL CENTER

            TREES AND POWER LINES DOWN IN OTTAWA COUNTY
            INCLUDING HOLLAND AND SPRING LAKE.

&&

CAS
Local storm report, Jan 10, 8:09 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     NON-TSTM WND GST 3 ENE KENTWOOD          42.89N 85.54W
01/10/2017  M54 MPH          KENT               MI   ASOS

            ASOS STATION GERALD R FORD INTL /GRR/.

0712 PM     NON-TSTM WND GST 1 WNW BATTLE CREEK      42.31N 85.25W
01/10/2017  M53 MPH          CALHOUN            MI   ASOS

            ASOS STATION W K KELLOGG AIRPORT /BTL/.

0742 PM     NON-TSTM WND GST 2 N EDGEMONT PARK       42.78N 84.59W
01/10/2017  M53 MPH          CLINTON            MI   ASOS

            ASOS STATION CAPITAL CITY AIRPORT /LAN/.

0658 PM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
01/10/2017  M51 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KZOO/BATTLE CREEK INTL AIRPORT
            /AZO/.

0716 PM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
01/10/2017  M51 MPH          MUSKEGON           MI   MESONET

            MESONET STATION WHITEHALL LIGHTHOUSE
            /D2963/.

0720 PM     NON-TSTM WND GST 8 NNW LUDINGTON         44.05N 86.51W
01/10/2017  M47 MPH          MASON              MI   MESONET

            MESONET STATION BIG SABLE POINT /BSBM4/.

0735 PM     NON-TSTM WND GST 2 NW BIG RAPIDS         43.72N 85.50W
01/10/2017  M47 MPH          MECOSTA            MI   AWOS

            AWOS STATION BIG RAPIDS ROBEN-HOOD ARPT
            /RQB/.

0756 PM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
01/10/2017  M46 MPH          IONIA              MI   AWOS

            AWOS STATION IONIA COUNTY ARPT /Y70/.

0715 PM     NON-TSTM WND GST 3 NE MOUNT PLEASANT     43.62N 84.74W
01/10/2017  M44 MPH          ISABELLA           MI   AWOS

            AWOS STATION MT PLEASANT MUNI ARPT /MOP/.

&&

CAS
Local storm report, Jan 10, 10:21 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG BELLEVUE                42.44N 85.02W
01/10/2017                   EATON              MI   PUBLIC

            AN OLDER, PARTIALLY ROTTED TREE WAS BLOWN
            DOWN IN THE BACK YARD OF A LOCAL RESIDENT.
            OBSERVER ESTIMATED WINDS GUSTING 40-50 MPH.
            TIME IS APPROXIMATE.

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRKent7 days
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRIngham7 days
Jan 10, 10:44 PM ESTRiver Flood AdvisoryGRRIngham6 days
Jan 11, 2:59 AM ESTSmall Craft AdvisoryGRR16 hr
Jan 11, 8:29 AM ESTRiver Flood WarningGRRKent35 hr
Jan 11, 12:01 PM ESTRiver Flood WarningGRRClinton3 days
Jan 11, 2:05 PM ESTWinter Weather AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Montcalm and 4 more11 hr
Jan 11, 5:16 PM ESTSpecial Weather StatementGRRCalhoun, Jackson, Kalamazoo, Van Buren89 min
Jan 11, 5:32 PM ESTSpecial Weather StatementGRRBarry88 min

Nearby

River Flood Advisories in Michigan, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.